Open Access
Translator Disclaimer
June, 1993 Correlation Curves: Measures of Association as Functions of Covariate Values
Steinar Bjerve, Kjell Doksum
Ann. Statist. 21(2): 890-902 (June, 1993). DOI: 10.1214/aos/1176349156

Abstract

For experiments where the strength of association between a response variable $Y$ and a covariate $X$ is different over different regions of values for the covariate $X$, we propose local nonparametric dependence functions which measure the strength of association between $Y$ and $X$ as a function of $X = x$. Our dependence functions are extensions of Galton's idea of strength of co-relation from the bivariate normal case to the nonparametric case. In particular, a dependence function is obtained by expressing the usual Galton-Pearson correlation coefficient in terms of the regression line slope $\beta$ and the residual variance $\sigma^2$ and then replacing $\beta$ and $\sigma^2$ by a nonparametric regression slope $\beta(x)$ and a nonparametric residual variance $\sigma^2(x) = \operatorname{var}(Y \mid x)$, respectively. Our local dependence functions are standardized nonparametric regression curves which provide universal scale-free measures of the strength of the relationship between variables in nonlinear models. They share most of the properties of the correlation coefficient and they reduce to the usual correlation coefficient in the bivariate normal case. For this reason we call them correlation curves. We show that, in a certain sense, they quantify Lehmann's notion of regression dependence. Finally, the correlation curve concept is illustrated using data from a study of the relationship between cholesterol levels $x$ and triglyceride concentrations $y$ of heart patients.

Citation

Download Citation

Steinar Bjerve. Kjell Doksum. "Correlation Curves: Measures of Association as Functions of Covariate Values." Ann. Statist. 21 (2) 890 - 902, June, 1993. https://doi.org/10.1214/aos/1176349156

Information

Published: June, 1993
First available in Project Euclid: 12 April 2007

zbMATH: 0817.62025
MathSciNet: MR1232524
Digital Object Identifier: 10.1214/aos/1176349156

Subjects:
Primary: 62J02
Secondary: 62G99

Rights: Copyright © 1993 Institute of Mathematical Statistics

JOURNAL ARTICLE
13 PAGES


SHARE
Vol.21 • No. 2 • June, 1993
Back to Top